News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Periods for 3 weeks


 Sage - Thu Aug 11, 2005 7:06 am

For the past several years i have been having a brownish discharge/spotting for about 2 weeks before my period and then i will get my regular period (3 weeks total). I have been to the doctor over and over again, first he put me on the pill and now he keeps changing to other pills, which isn't helping. He doesn't seem to have an answer other than changing the birth control pill. This has been going on for way to long. Please help.
 Dr. Tamer Fouad - Mon Jan 02, 2006 12:08 pm

User avatar Hello,
"Spotting" refers to unexpected bleeding that does not require any protection.[1] Midcycle spotting is normal spotting that occurs just before ovulation, usually because of a decline in the estrogen level.[2]

It occurs regularly with ovulation. The key to this harmless kind of spotting is that it happens almost every month near the middle of your menstrual cycle. Often this spotting is accompanied by mild pain on the right or left side of the abdomen.

Since you have been put on the pill it can be assumed that it is not related to ovulation.

Spotting that is not related to ovulation can be due to a variety of causes, including infections of the vagina, bladder, cervix or edometrium (uterine lining). Other possible causes include polyps, little fleshy growths in the uterus; cervical dysplasia, abnormal cells in the cervix; cancer; pregnancy complications; the wrong birth control pills or hormonal imbalances.

Regarding contraceptive pills, as the dose and potency of both estrogen and progestin decreases, the incidence of breakthrough bleeding increases.[3,4] Because the lower doses of estrogen in OCPs are insufficient to sustain endometrial integrity.[3] The most frequent cause of breakthrough bleeding with OCPs is progestin-induced decidualization and endometrial atrophy, which result in menstrual breakdown and irregular bleeding. So your doctor is probably using formulations with higher doses of estrogen.

How the different pill formulations containing low doses of estrogen (less than 50 mcg of ethinyl estradiol) differ in their propensity to cause abnormal uterine bleeding remains unclear.

Cigarette smoking and C. trachomatis infectionhave been associated with increased abnormal uterine bleeding in women taking combination OCPs.[5,6,7]

References:
==========
1. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.
2. Speroff L, Glass RH, Kase NG. Clinical gynecologic endocrinology and infertility. 6th ed. Baltimore: Lippincott Williams & Wilkins, 1999:201-38,499,575-9.
3. Kaunitz AM. Oral contraceptive estrogen dose considerations. Contraception 1998;58(3 suppl):S15-21.
4. Sulak P, Lippman J, Siu C, Massaro J, Godwin A. Clinical comparison of triphasic norgestimate/ 35 micrograms ethinyl estradiol and monophasic norethindrone acetate/20 micrograms ethinyl estradiol. Contraception 1999;59:161-6.
5. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.
6. Rosenberg MJ, Waugh MS, Stevens CM. Smoking and cycle control among oral contraceptive users. Am J Obstet Gynecol 1996;174:628-32.
7. Krettek JE, Arkin SI, Chaisilwattana P, Monif GR. Chlamydia trachomatis in patients who used oral contraceptives and had intermenstrual spotting. Obstet Gynecol 1993;81(5 pt 1):728-31.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here